Although insulin is a wonderful drug that helps people with diabetes, it needs to be used carefully. If a person takes too much insulin it is possible the blood sugar level will lower into dangerous levels. This situation is termed an insulin reaction (low blood sugar due to excessive insulin).
Too much insulin can result in symptoms that may be mild, moderate, or severe, depending on how low and how long the low blood sugar levels exist in a person's blood. Some signs and symptoms of low blood sugar include fatigue, excessive yawning, mild confusion, decreased coordination, sweating, muscle twitching, and pale skin. As these symptoms get progressively worse, seizures, loss of consciousness, and even death may occur.
People with diabetes, especially type 1 diabetes, are advised to carry about 15 grams of a quick-acting carbohydrate at all times. Quick-acting carbohydrates are foods or drinks containing glucose that is rapidly absorbed into the body and the blood. Examples include a half-cup of fruit juice or a non-diet soda, five Life Savers (small hard candies), two tablespoons of raisins, one cup of milk, or three glucose tablets. These carbohydrates may resolve mild to moderate insulin reactions. For severe reactions, a drug called glucagon should be injected under the skin by a family member or friend familiar with treating severe insulin reactions and the person should be seen by a medical health care professional.